Site Loader

There are numerous drugs that are considered uppers or those that relieve a person from a lowly or melancholic state to a more positive, even ecstatic disposition. There are also medications or drugs created to act on human nerves the other way around. These are called downers or depressant drugs. These are drugs that are created to treat or reduce the effects of psychiatric disorders. However, there are instances that these drugs are sometimes used for other purposes and are abused (O’Connor and Kosten, 2003). Depressant drugs directly act on the brain, depressing the entire system and causing slow responses of nerves.

Some of them are quick acting, while some takes to time in order to take effect. As it works in the main organ of the body some of these drugs are found to be highly addictive when consumed, especially when administered excessively (Goldman, 2000). Because of the system-slow-down that these drugs cause the brain, depressant drugs are mostly used in hospitals during surgeries. The late reaction of the nerves alleviates pain in the process and allows for longer time to work on the body. It is also used in ailments like bipolar disorders, especially when patients are in their uncontrollable ecstatic phase (Goldman, 2000).

Given with the benefits in their clinical features, these drugs may be considered advantageous. However if administered more often than appropriate, these drugs can also cause negative adverse effects on the brain functions and processes. This is highly manifested in cases of abuse of the drugs and even during withdrawal from its use (Goldman, 2000). Like in many cases of withdrawal in consumption, quitting the use of depressant drugs is followed by symptoms or medical effects. In the case of alcohol withdrawal, an individual who decides to quit drinking may experience seizures and delirium.

This is even more potent in people who have other illnesses and those who have had previous experience of withdrawal symptoms. It can also be followed by auditory and tactile disturbances (O’Connor and Kosten, 2003). The cause of seizures during withdrawal from alcohol, specifically of those who are chronic drinker are said to be the altered neurobiology, as well as the reduced neurotransmission in acid pathways and enhanced neurotransmission in the glutamate pathways. In order to reduce these effects physicians may prescribe medications that are said to be more effective if taken in only upon the onset of the symptom.

This may help the patient detoxify easily and as such, recuperate faster. If medications are not administered within 72 hours after the last consumption of alcohol, patients may experience the effects and recuperation may be slowed down (O’Connor and Kosten, 2003). In the case of sedatives like benzodiazepines, a person who stops taking in this kind of drug may experience withdrawal symptoms as that of withdrawal from alcohol, although the person may also have more psychomotor and autonomic nervous system signs.

These symptoms may show between two to ten days after discontinuation of consumption. In order to reduce it, the patient may take anticonvulsant drugs for two weeks. This intake may gradually taper the dose of benzodiazepines until the patient becomes well adjusted to very low intake or none at all (O’Connor and Kosten, 2003). Other means to reduce the symptoms of withdrawal from depressant drugs are other drugs like opioid. Opioid is known to be of great help in detoxification, although using it is still considered illegal. As such, doctors may prescribe partially opioid drugs.

Other than alcohol and depressant drug withdrawal syndrome, partially opioid drugs are also utilized to reduce opioid drug withdrawal symptoms. Since partially opioid drugs are low-dosed opioids, it may also be considered as gradual lessening of intake (O’Connor and Kosten, 2003). Another depressant drugs used to relieve pain are barbiturates. Barbiturates are mostly contained in pain-relieving products that many patients who experience acute pains use. Some patients abusively take in these products in order to not feel any pain from their illnesses.

Withdrawal from it eventually leads to symptoms like head ache (Dodick, 2006). In one case, a 36-year-old woman who experiences chronic headache had habitually taken in pain-relievers even without the onset of the actual pain. She gradually developed substance-induced head ache and was told by doctors to withdraw from these medications. She followed the prescriptions and soon suffered in frequent and very painful head headaches that were said to be symptoms of withdrawal from the barbiturate-containing medication that she used to take.

Doctors suggested that she undergo therapy wherein as in other cases of withdrawal syndrome, she had to take in the culprit-medication in gradually descending dosages until she no longer has any use for it (Dodick, 2006). Given that there are numerous depressant drugs and their effects on the nervous system of body, withdrawal from them show varied symptoms. Alcohol withdrawal may cause auditory and tactile disturbances, benzodiazepines may bring about convulsions, and barbiturate withdrawal can cause severe pains, depending mainly on what part of the body it is used.

However, even if it is such, the solution suggested by doctors may be said to be common in all cases. People who suffer from symptoms brought about by withdrawal from depressant drugs are mostly suggested to lower the dosage of their intake of the said substance. This lowering of intake is gradual until finally there is no need for the individual to take it in. Another common thing in the given cases is that most of them are result of the misuse of the medication prescribed.

Most of the patients suffering from withdrawal syndromes are patients who are previous excessive consumers or addicts of the drug or medication. They were abusers and the symptoms that they experience may be considered as an applicable punishment. References Dodick, D. W. MD. (2006). Chronic Daily Headache. New England Journal of Medicine, 354, 158-165. Goldman, H. H. (2000). Review of General Psychiatry. US. Mc-Graw Hill Professional. Kosten T. R. MD. and O’ Connor P. G. MD. (2003). Management of Drug and Alcohol Withdrawal. New England Journal of Medicine, 348, 1786-1795.

Post Author: admin

Leave a Reply

Your email address will not be published. Required fields are marked *